Alert archive / Virginia / Flash Flood Warnings in 2020

Flash Flood Warning 9, NWS Baltimore/Washington

July 6, 2020Greene County, Madison County, Virginia

NWS Baltimore/Washington issued this flash flood warning at Jul 6, 2020, 2:28 PM EDT for Greene County, Madison County, Virginia. It was in force for 84 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2020, 2:28 PM EDT (18:28 UTC)
Expired
Jul 6, 2020, 3:52 PM EDT
In force
84 min
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Greene County, VA, Madison County, VA

The radar

The Sterling radar (KLWX), 106 km from the middle of the area, began a volume at 18:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 6.5 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2020-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1250 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2020-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1250 J/kg
Mixed-layer CIN
-133 J/kg
Mixed-layer LCL
1150 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

556 
WGUS51 KLWX 061828
FFWLWX
VAC079-113-062230-
/O.NEW.KLWX.FF.W.0009.200706T1828Z-200706T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Baltimore MD/Washington DC
228 PM EDT Mon Jul 6 2020

The National Weather Service in Sterling Virginia has issued a

* Flash Flood Warning for...
  West central Madison County in northwestern Virginia...
  Central Greene County in central Virginia...

* Until 630 PM EDT.

* At 228 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the area. Up to two inches of rain have already
  fallen. Rain of two to three inches is expected in the next hour.
  Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Life threatening flash flooding. Heavy rain producing 
           flash flooding.

  SOURCE...Radar indicated.

  IMPACT...Life threatening flash flooding of creeks and streams, 
           urban areas, highways, streets and underpasses.

* Some locations that may experience flooding include...
  Mcmullen...                       Fletcher...
  Wolftown...                       Hood...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3835 7848 3841 7842 3838 7832 3830 7839

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL...2-3 INCHES IN 1 HOUR

$$

DHOF
2 follow-up statements
316 
WGUS71 KLWX 061903
FFSLWX

Flash Flood Statement
National Weather Service Baltimore MD/Washington DC
303 PM EDT Mon Jul 6 2020

VAC079-113-062230-
/O.CON.KLWX.FF.W.0009.000000T0000Z-200706T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Madison VA-Greene VA-
303 PM EDT Mon Jul 6 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM EDT FOR
WEST CENTRAL MADISON AND CENTRAL GREENE COUNTIES...

At 303 PM EDT, Doppler radar indicated thunderstorms producing heavy
rain across the area. Up to three inches of rain have already fallen.
Flash flooding is ongoing or expected to begin shortly.

HAZARD...Life threatening flash flooding. Heavy rain producing flash 
         flooding.

SOURCE...Radar indicated.

IMPACT...Life threatening flash flooding of creeks and streams, 
         urban areas, highways, streets and underpasses.

Some locations that may experience flooding include...
Mcmullen...                       Fletcher...
Wolftown...                       Hood...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3835 7848 3841 7842 3838 7832 3830 7839

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

DHOF
643 
WGUS71 KLWX 061952
FFSLWX

Flash Flood Statement
National Weather Service Baltimore MD/Washington DC
352 PM EDT Mon Jul 6 2020

VAC079-113-062000-
/O.CAN.KLWX.FF.W.0009.000000T0000Z-200706T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Madison VA-Greene VA-
352 PM EDT Mon Jul 6 2020

...THE FLASH FLOOD WARNING FOR WEST CENTRAL MADISON AND CENTRAL
GREENE COUNTIES IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3835 7848 3841 7842 3838 7832 3830 7839

$$

DHOF

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 10:14 AM EDT, 4 hours 14 minutes earlier.

Area forecast discussion, Jul 6, 10:14 AM EDT, 4 hours 14 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1014 AM EDT Mon Jul 6 2020

.SYNOPSIS...
Weak surface high pressure continues to build over the Atlantic
through Tuesday. Meanwhile, upper-level ridging builds in
across the area as well. Cutoff low pressure will develop to the
south for Wednesday and it may impact the area later in the
week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Current temperatures sitting in the mid to upper 70s, with dew
points in the low 70s. A few showers have managed to get going
already across central MD, where dew points are creeping towards
the mid 70s, so just a little bit more moisture to work with.
Perhaps a bit of convergence there has allowed for a few blips
on radar, but not much substantial. A few have gotten some
lightning as they approach the Chesapeake Bay, and brief gusty
winds, so will have to keep a close watch on that this morning.
However, the rest of the forecast remains unchanged for today,
so read to previous discussion below for the finer details.

PREVIOUS DISCUSSION: Temperatures will once again climb into
the low- mid 90s across the majority of the area. When coupled
with dewpoints in the lower 70s, heat index values will max out
in the upper 90s to near 100.

With the hot and humid airmass in place, the threat will once again
be there for afternoon showers and thunderstorms. No well
defined boundaries will exist across the area, so the bay
breeze, terrain circulations, and a weak pressure trough across
southwestern portions of the forecast area should be the main
foci for convective initiation. While there will be weak height
rises aloft through much of the day, a weak shortwave at mid-
upper levels will progress across PA this afternoon. While this
feature won't provide much additional large-scale forcing for
ascent, it will have relatively stronger flow aloft compared to
preceding days. Flow at low levels will still be weak, with less
than 20 knots below 700 mb, around 20 knots of flow around 500
mb, and 30-50 knots of flow at jet level. The slightly stronger
flow at mid-upper levels should encourage a bit more storm
organization compared to previous days, but surging outflow
boundaries from initial storms on the bay breeze will still
serve as an initiating mechanism for the formation of additional
storms. Similar to what was observed yesterday, any storms that
anchor along the bay breeze would have the best chance at
staying organized for a long period of time, owing to locally
stronger low- level shear as a result of the easterlies off the
bay moving beneath mid-upper level northwesterlies. Model
soundings indicate around 3000 J/kg of MLCAPE to the east of the
Blue Ridge, with lesser amounts to the west of the Blue Ridge,
so strong updrafts will be possible today, especially to the
east of the Blue Ridge. DCAPE values will once again be high,
with values in excess of 1000 J/kg common by mid-late afternoon.
In terms of storm coverage, expectation is that it will be
highest in the vicinity of the bay breeze, and also within the
pressure trough across southwestern portions of the area. It's
worth noting that the HRRR has consistently shown low storm
coverage along the I-95 corridor, but suspect that is due to
overmixing issues. It's plunging surface dewpoints into the
lower 60s (which isn't expected) so discounting that solution
for now. With better flow in place compared to previous days,
expect better organized storms and a resultant greater threat
for damaging winds and large hail compared to yesterday.

PWAT values are a bit higher compared to yesterday. With the higher
values of moisture in place, very heavy rainfall will be possible
with any storms that form. While the setup doesn't look overly
favorable for training, can't rule out an isolated instance of
flash flooding in the metro areas. Storms should quickly die
off after dark, with quiet conditions overnight. Lows tonight
will range from the mid-upper 60s across the mountains, to the
mid-upper 70s in downtown DC and Baltimore.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
Hot and humid conditions will continue through Tuesday and
Wednesday, with highs both days topping out in the low-mid 90s and
dewpoints holding in the lower 70s. This combination will result in
heat indices maxing out in the mid 90s to near 100 each afternoon.
Overnight lows will remain elevated as well, with lows ranging
from the mid-upper 60s over the higher terrain, to the mid-
upper 70s in downtown DC and Baltimore.

Along with the continued heat and humidity, there will again be
chances for showers and thunderstorms each afternoon. With weak
flow through the column, the threat for strong storms should
be much lower compared to today, but still can't rule out an
isolated strong downburst. Coverage of storms is expected to be
lower on Wednesday compared to Tuesday.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
Cutoff low pressure over the Carolinas will drift northward
Thursday and Friday before moving offshore during the weekend.
The forecast for Thursday and Friday remains uncertain due to
uncertainty regarding the exact track of the low. Unsettled
conditions are possible with a chance for showers and
thunderstorms, but coverage and intensity will be dependent on
the track of the low. If the low tracks farther north and
inland, them precipitation will be more widespread, and heavy
rainfall is possible. If the low stays offshore, then
precipitation will be isolated or scattered.

A potent upper-level trough for this time of year will build
overhead during the weekend behind the departing low. This will
bring more unsettled conditions  with chances for showers and
thunderstorms.

&&

.AVIATION /14Z MONDAY THROUGH FRIDAY/...
Prevailing VFR conditions and light winds are expected at the
terminals today through Wednesday. There will be chances for
afternoon thunderstorms each day, with the threat for storms
quickly decreasing through the evening hours. For today, have
added in a VCTS at MTN, BWI, DCA and CHO, where coverage of
storms is expected to be highest. In terms of timing, storms
will be possible anytime during the afternoon and evening hours,
with peak coverage expected in the late afternoon/early
evening.

Low pressure will track up the Mid-Atlantic Coast, bringing the
chance for showers and thunderstorms along with subVFR
conditions Thursday and Friday. Exact details remain uncertain
at this time.

&&

.MARINE...
A few showers and brief thunderstorms have managed to fire near
the northern portions of the Chesapeake Bay. Seems to be
weakening as they actually get to the Bay itself, but seem to
produce some brief lightning and gusty winds. Winds heave been
below SMW criteria, but could be up to 20-25 knots or so. These
are very spotty however, and seem to be on the decline as of
now, but something to watch as we head into the early afternoon.

Sub-SCA southerly winds are expected over the waters through
Wednesday. Isolated to scattered showers and thunderstorms are
expected over the waters each afternoon today through Wednesday.
Special Marine Warnings may be needed for any stronger storms that
form.

Low pressure will track up the Mid-Atlantic Coast Thursday and
Friday, bringing the chance for SCA conditions along with the
possibility of showers and thunderstorms.

&&

.TIDES/COASTAL FLOODING...
A southerly flow continues to cause positive anomalies this
morning. The flow is just west of south and the anomalies in the
southern part of the bay are a little lower than yesterday at
this time. Therefore, water levels will be a little lower than
they were with the high tide yesterday. However, levels right
around minor flood thresholds are expected for sensitive areas.
Therefore, a Coastal Flood Advisory is in effect for Washington
DC, St Marys County, and Anne Arundel County. Elsewhere, water
levels are expected to reach caution stages.

Elevated water levels will continue through the rest of the
week. Minor flooding is possible, but confidence is low over the
next couple days since the flow will be light. Low pressure may
enhance chances for minor flooding later this week.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Coastal Flood Advisory until noon EDT today for DCZ001.
MD...None.
VA...None.
WV...None.
MARINE...None.

&&

SYNOPSIS...BJL
NEAR TERM...CJL/KJP
SHORT TERM...KJP
LONG TERM...BJL
AVIATION...BJL/CJL/KJP
MARINE...BJL/CJL/KJP
TIDES/COASTAL FLOODING...BJL
Hazardous weather outlook, Jul 6, 1:50 PM EDT, 38 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
150 PM EDT Mon Jul 6 2020

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-071800-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
150 PM EDT Mon Jul 6 2020

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...This Afternoon and Tonight

A Severe Thunderstorm Watch has been issued for all areas
along/east of the Blue Ridge in Virginia and Maryland, including
DC, until 11 PM.

A Flash Flood Watch has been issued for areas along the I-95
corridor from Fairfax County VA to Harford County MD. from 3 PM
this afternoon through 9 PM this evening.

Severe thunderstorms are possible this afternoon and evening with
locally damaging winds and large hail being the primary threat.
There is also an isolated threat for flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is needed this afternoon and evening.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-071800-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
150 PM EDT Mon Jul 6 2020

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...This Afternoon and Tonight

A Severe Thunderstorm Watch has been issued for all areas
along/east of the Blue Ridge in Virginia and Maryland, including
DC, until 11 PM.

A Flash Flood Watch has been issued for areas along the I-95
corridor from Fairfax County VA to Harford County MD. from 3 PM
this afternoon through 9 PM this evening.

Severe thunderstorms are possible this afternoon and evening with
locally damaging winds and large hail being the primary threat.
The best chance for severe storms will be east of the Allegheny
Highlands. There is also an isolated threat for flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is needed this afternoon and evening.

CJL

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 12:41 PM EDTFlash Flood WatchLWXArlington, Fairfax, City of Alexandria, City of Fairfax, City of Falls Church15 hr
Jul 6, 2:16 PM EDTSevere Thunderstorm WarningLWXGreene, Madison44 min
Jul 6, 2:51 PM EDTSevere Thunderstorm WarningLWXGreene, Madison14 min
Jul 6, 4:43 PM EDTSevere Thunderstorm WarningLWXAugusta, City of Waynesboro34 min
Jul 6, 5:05 PM EDTSevere Thunderstorm WarningLWXRockingham22 min
Jul 6, 5:13 PM EDTFlash Flood WarningLWXAugusta, City of Waynesboro36 min
Jul 6, 5:32 PM EDTSevere Thunderstorm WarningLWXFrederick, City of Winchester43 min
Jul 6, 6:00 PM EDTSpecial Marine WarningLWX90 min
Jul 6, 6:04 PM EDTSpecial Marine WarningLWX86 min
Jul 6, 6:14 PM EDTSpecial Marine WarningLWX91 min
Jul 6, 6:56 PM EDTSevere Thunderstorm WarningLWXArlington21 min
Jul 6, 7:34 PM EDTSpecial Marine WarningLWX86 min

Nearby

Flash Flood Warnings in Virginia, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.